Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 10, NWS Grand Forks, ND

May 5, 20249 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 5, 2024, 2:19 PM CDT for 9 counties in Minnesota; 17 counties in North Dakota. It took effect at May 6, 2024, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 5, 2024, 2:19 PM CDT (19:19 UTC)
In effect from
May 6, 2024, 10:00 AM CDT
Expired
May 6, 2024, 10:05 PM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
All 26 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS73 KFGF 051919
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
219 PM CDT Sun May 5 2024

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-070600-
/O.NEW.KFGF.WI.Y.0010.240506T1500Z-240507T0600Z/
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Oakwood, Moorhead, Enderlin, Mount
Carmel, Faith, Akra, Stephen, Englund, Rutland, Valley City,
Vang, Mcville, Park River, Milnor, Flaming, Leroy, Twin Valley,
Shoreham, Grand Forks, Lakota, Leeds, Herman, East Grand Forks,
Portland, Perham, Erdahl, Grafton, Mayville, Barrett, Hope,
Cooperstown, Cavalier, Aneta, Tolna, Gwinner, Finley, Wahpeton,
Maida, Karlstad, Florian, Crookston, Langdon, Henning, Fort
Totten, Fergus Falls, Breckenridge, Warren, New Rockford, Devils
Lake, Lancaster, Detroit Lakes, Ada, Considine, Ashby, Hallock,
Minnewaukan, Syre, Maddock, Hillsboro, Fairdale, Halstad, McLeod,
Nash, Hadler, Roseville, Battle Lake, Dresden, Bowesmont,
Walhalla, Backoo, Hoffman, New York Mills, Cando, Lisbon, Adams,
Drayton, Lawndale, Parkers Prairie, Elbow Lake, Hatton, Lankin,
Radium, Kelso, Forman, Fargo, and Argyle
219 PM CDT Sun May 5 2024

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 1 AM CDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 10 AM Monday to 1 AM CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MJB
4 follow-up statements
779 
WWUS73 KFGF 060828
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
328 AM CDT Mon May 6 2024

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-061630-
/O.CON.KFGF.WI.Y.0010.240506T1500Z-240507T0600Z/
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Hallock, New Rockford, Akra, Lancaster,
Hatton, Maida, Langdon, Karlstad, Lisbon, Fort Totten, Mcville,
Shoreham, Radium, McLeod, Ashby, Elbow Lake, Aneta, Grafton,
Portland, Faith, Moorhead, Forman, Park River, Hope, Fargo,
Perham, Warren, Cooperstown, Milnor, Mount Carmel, Mayville,
Halstad, New York Mills, Stephen, Flaming, Syre, Erdahl, Oakwood,
Kelso, Fairdale, Dresden, Gwinner, Valley City, Hoffman, Parkers
Prairie, Minnewaukan, Detroit Lakes, Hillsboro, Englund,
Cavalier, Breckenridge, Bowesmont, Herman, Argyle, Considine,
Crookston, Enderlin, Wahpeton, Tolna, Nash, Vang, Roseville,
Rutland, Grand Forks, Hadler, Lankin, Backoo, Ada, Adams, East
Grand Forks, Lakota, Twin Valley, Cando, Maddock, Walhalla,
Lawndale, Drayton, Devils Lake, Leeds, Barrett, Fergus Falls,
Finley, Florian, Henning, Battle Lake, and Leroy
328 AM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 1 AM 
CDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 1 AM CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
674 
WWUS73 KFGF 062011
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
311 PM CDT Mon May 6 2024

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-070600-
/O.CON.KFGF.WI.Y.0010.000000T0000Z-240507T0600Z/
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Hallock, 
Karlstad, Lancaster, Radium, Warren, Englund, Florian, Stephen, 
Argyle, Detroit Lakes, Shoreham, Breckenridge, Lawndale, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Erdahl, Herman, Barrett,
Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, 
Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, 
Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Adams, Lankin, and Fairdale
311 PM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
1 AM CDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 1 AM CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
075 
WWUS73 KFGF 070221
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
921 PM CDT Mon May 6 2024

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-039-
053-054-070330-
/O.CAN.KFGF.WI.Y.0010.000000T0000Z-240507T0600Z/
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Cass-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, Hallock, 
Karlstad, Lancaster, Radium, Warren, Englund, Florian, Stephen, 
Argyle, Detroit Lakes, Shoreham, Breckenridge, Lawndale, 
Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, 
Battle Lake, Elbow Lake, Hoffman, Ashby, Erdahl, Herman, Barrett,
Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, 
Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Kelso, Hatton, Portland, Roseville, Fargo, Wahpeton, 
Adams, Lankin, and Fairdale
921 PM CDT Mon May 6 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have dropped below advisory levels.

$$

NDZ038-049-052-070600-
/O.CON.KFGF.WI.Y.0010.000000T0000Z-240507T0600Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, McLeod, 
Gwinner, Milnor, Forman, and Rutland
921 PM CDT Mon May 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Barnes, Ransom and Sargent Counties.

* WHEN...Until 1 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
993 
WWUS73 KFGF 070305
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1005 PM CDT Mon May 6 2024

NDZ038-049-052-070415-
/O.CAN.KFGF.WI.Y.0010.000000T0000Z-240507T0600Z/
Barnes-Ransom-Sargent-
Including the cities of Valley City, Lisbon, Enderlin, McLeod, 
Gwinner, Milnor, Forman, and Rutland
1005 PM CDT Mon May 6 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have dropped below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 5, 1:08 PM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Organized thunderstorms are likely Monday through Tuesday, with a conditional threat of strong to severe thunderstorms south of I-94 Monday afternoon/evening.
Area forecast discussion, May 5, 1:08 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
108 PM CDT Sun May 5 2024

.KEY MESSAGES...

- Organized thunderstorms are likely Monday through Tuesday,
  with a conditional threat of strong to severe thunderstorms
  south of I-94 Monday afternoon/evening.

&&

.DISCUSSION...
Issued at 135 AM CDT Sun May 5 2024

06z surface analysis indicates a surface high over the Devils
Lake Basin with an attendant surface ridge stretching down
through Minnesota. This has created near calm winds at the
surface. Dew point depressions across the area are between 2 and
6 degrees and there doesn't appear to be a whole lot of
spatial patterns to it. For this reason, patchy fog is likely to
develop in some spots overnight tonight, but the probability for
widespread fog is very low. For today, dry conditions are
expected with mostly clear skies. Afternoon cumulus clouds may
form, but showers are very unlikely to develop today.

Attention then turns to a very strong extratropical cyclone that
will develop over the central and northern plains Monday afternoon
and evening. With strong synoptic scale forcing due to strong CVA,
there is high confidence in a broad swath of convection. MUCAPE
values in advance of this system range in the 250-750 J/kg range, so
thunderstorms are likely to develop, especially along the surface
theta-e front. With shear very good thanks to strong low-level and
mid-level flow, a brief window of strong to severe storms may
develop along a thin surface warm sector. Near surface backing in
advance of the surface front will allow for a small area of enhanced
streamwise vorticity (although this would end up being highly
dependent on storm motion, which is very uncertain due to frontal
orientation). This would create an environment conducive for low-
topped supercells, which if it were to arise would bring the threat
for damaging wind gusts (exceeding 58 mph) and tornadoes. A lot of
this hinges on near surface destabilization, which will be very
difficult without stronger differential temperature advection and
diurnal heating.
Because of all of these uncertainties, the official SPC outlook
keeps us out of severe potential. This will be something to
monitor over the next day.

What is highly confident is widespread showers and thunderstorms
will impact the region Monday and Tuesday. The bulk of the
heavier rainfall rates will be tied to thunderstorms, primarily
south of Highway 200. Rainfall amounts of at least 0.10" are
expected, with the potential to cross 0.50" in some locations
with thunderstorms. The chances for rain continue through the
week before we see a pattern shift to drier conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 103 PM CDT Sun May 5 2024

VFR conditions continue through the period. Winds forecast to
become more southeasterly and increase after 00Z as a developing
area of low pressure deepens and pushes across the area.
Continuing to monitor conditions for tomorrow as the low
develops with potential for low topped supercells late in the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...
AVIATION...Hopkins
Hazardous weather outlook, May 5, 3:34 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
334 AM CDT Sun May 5 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-060845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
334 AM CDT Sun May 5 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.